Monday, February 22, 2010

Torsade de Pointes in hospitalized patients: prevention is key

AHA/ACCF has issued a new scientific statement on this topic.

Here are a few background comments and points I found interesting:

Prolongation and distortion of repolarization is the defining characteristic of TdP, more so than the twisting of the QRS complex about the isoelectric point. The latter feature may not be apparent in a given lead.

Although the traditional assessment for prolongation of repolarization is the measurement of the QT interval, that assessment is simplistic and fraught with error due to controversy about normal limits and rate corrections, poor T wave demarcation, poor distinction between the T wave and the U wave and cycle length dependency. More subjective features including pause dependency, particularly in short-long cycle sequences, splayed T waves (or TU fusion) and macroscopic T wave alternans may be more important.

Among drugs that prolong the QT interval amiodarone has a uniquely low risk of producing TdP because the prolongation of repolarization it induces is homogeneous. Heterogeneous repolarization abnormality is the more likely substrate for TdP.

The list of QT prolonging drugs is evolving. As new ones are added older ones (quinidine, erythromycin, droperidol (inapsine) are disappearing from hospital wards. Aside from anti-arrhythmic drugs methadone and haloperidol have the highest profile right now in hospitalized patients.

The risk of drug induced TdP, even though idiosyncratic, is generally dose related. A notable exception to the usual dose relationship is quinidine, because at higher doses its sodium channel blocking effect has a counterbalancing effect on action potential duration.

The idiosyncratic susceptibility to drug induced TdP appears to be based on a forme fruste of LQTS.

A repository of QT prolonging drugs every hospitalist should have bookmarked is the Arizona CERT.

A multi-hit model for incident TdP is emerging where two or more risk factors conspire (e.g. genetic susceptibility + drug#1 + drug#2 + hypokalemia=TdP).

Among the recommendations in the scientific statement:

Continuous QTc monitoring is appropriate for drugs deemed most at risk to cause not only QT prolongation but also TdP. After administration of an at-risk drug, if the Qtc exceeds 500 ms or there has been an increase of at least 60 ms compared with the predrug baseline value, especially when accompanied by other ECG signs of impending TdP, prompt action is indicated. Appropriate actions include alternative pharmacotherapy; assessment of potentially aggravating drug-drug interactions, bradyarrhythmias, or electrolyte abnormalities; and the ready availability of an external defibrillator. Patients should not be transported from the unit for diagnostic or therapeutic procedures, and they should be in a unit with the highest possible ECG monitoring surveillance. ..

When discharged, the patient should be educated about avoiding the culprit drug, other related drugs, and potential drug-drug interactions. A list of possible QT-prolonging drugs (available at should be provided to the patient and appro-priate documentation made in the medical record. If drug- induced TdP has occurred, a careful review of the patient’s personal and family history should be obtained, because it may be the sentinel event heralding the presence of congenital LQTS. If a personal/family history of unexplained syncope or premature sudden death emerges, a 12-lead ECG should be recommended for all first-degree relatives, and consideration should be given to clinically available genetic testing for congenital LQTS.

No comments: